Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Feb 16, 2008, 6:28 PM CST for 4 counties in Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2008, 6:28 PM CST (00:28 UTC)
- Expired
- Feb 16, 2008, 6:56 PM CST
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Grimes County, TX, Montgomery County, TX, San Jacinto County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 125 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 6:30 PM CST | TSTM WND DMG | New Waverly, TX | PINE TREES DOWN ON COUNTY ROAD 105. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 2:26 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 170028
TORHGX
TXC185-339-407-471-170115-
/O.NEW.KHGX.TO.W.0005.080217T0028Z-080217T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
628 PM CST SAT FEB 16 2008
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST TEXAS
GRIMES COUNTY IN SOUTHEAST TEXAS
SAN JACINTO COUNTY IN SOUTHEAST TEXAS
WALKER COUNTY IN SOUTHEAST TEXAS
* UNTIL 715 PM CST
* AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO
WAS LOCATED 14 MILES WEST OF PANORAMA VILLAGE THE THIS TORNADO WAS
NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3068 9558 3069 9530 3054 9523 3040 9521
3026 9563 3031 9597 3065 9576
TIME...MOT...LOC 0028Z 270DEG 0KT 3043 9573
$$2 follow-up statements
000
WWUS54 KHGX 170034
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
632 PM CST SAT FEB 16 2008
TXC185-170042-
/O.CAN.KHGX.TO.W.0005.000000T0000Z-080217T0115Z/
GRIMES TX-
632 PM CST SAT FEB 16 2008
...THE TORNADO WARNING FOR GRIMES COUNTY HAS BEEN CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3059 9525 3056 9525 3052 9522 3039 9527
3031 9557 3038 9571 3064 9562 3069 9551
3069 9530
TIME...MOT...LOC 0032Z 212DEG 29KT 3053 9547
$$
TXC339-407-471-170115-
/O.CON.KHGX.TO.W.0005.000000T0000Z-080217T0115Z/
WALKER TX-SAN JACINTO TX-MONTGOMERY TX-
632 PM CST SAT FEB 16 2008
...A TORNADO WARNING CONTINUES FOR NORTHERN MONTGOMERY...WESTERN SAN
JACINTO AND SOUTHERN WALKER COUNTIES UNTIL 715 PM CST...
AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED NEAR NEW WAVERLY...MOVING
NORTHEAST AT 40 TO 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLIS...
HUNTSVILLE STATE PARK...
NEW WAVERLY...
MONTGOMERY...
RURAL EASTERN SAN JACINTO COUNTY...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3059 9525 3056 9525 3052 9522 3039 9527
3031 9557 3038 9571 3064 9562 3069 9551
3069 9530
TIME...MOT...LOC 0032Z 212DEG 29KT 3053 9547
$$000
WWUS54 KHGX 170056
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 PM CST SAT FEB 16 2008
TXC339-407-471-170105-
/O.CAN.KHGX.TO.W.0005.000000T0000Z-080217T0115Z/
WALKER TX-SAN JACINTO TX-MONTGOMERY TX-
655 PM CST SAT FEB 16 2008
...THE TORNADO WARNING FOR NORTHERN MONTGOMERY...EXTREME WESTERN
SAN JACINTO AND SOUTHERN WALKER COUNTIES HAS BEEN CANCELLED...
THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
MOVED OUT OF THE AREA.
A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3059 9525 3056 9525 3052 9522 3039 9527
3031 9557 3038 9571 3064 9562 3069 9551
3069 9530
TIME...MOT...LOC 0055Z 212DEG 29KT 3069 9536
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Feb 16, 1:48 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Feb 16, 1:48 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 PM CST SAT FEB 16 2008
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT STILL EXPECTED
BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
THE EVENING.
STARTING TO SEE STORMS DEVELOP JUST WEST OF SE TX EARLY THIS
AFT. DO NOT THINK THAT THE CAP WILL HOLD UP MUCH LONGER ACROSS
WESTERN AREAS AS THE UPPER JET MAX AND MID/UPPER LOW APPROACH FROM
THE WEST. THE CF HAS EDGED BACK A LITTLE TO THE WEST AND IS NOW
NEAR CALDWELL AND HEARNE. STILL THINK ACTIVITY WILL BLOSSOM NEAR
THE FRONT SOON AND FORM INTO A LINE LATE THIS AFTERNOON ACROSS THE
WESTERN AREAS. EHIS (ENERGY HELICITY INDICES) ARE EXPECTED TO PEAK
ACROSS SE TX LATE THIS AFT EAST OF THE DEVELOPING LINE OF TSTMS.
THEREFORE...A FEW SUPERCELLS WITH TORNADOES POSSIBLE ARE MOST
LIKELY EAST OF THE LINE ACROSS OUR CWA IN THE 3 PM-8 PM TIME
PERIOD. COULD ALSO SEE SOME TORNADIC ACTIVITY EMBEDDED WITHIN THE
SQUALL LINE. SVR THREAT LOOKS TO END AROUND 10 PM WHEN THE LINE
REACHES THE UPPER TX COAST. STRONG MID-LEVEL WINDS WILL CREATE THE
POSSIBILITY OF DAMAGING WINDS THIS EVENING WHERE BOWING SEGMENTS
DEVELOP WITHIN THE EASTWARD ADVANCING LINE OF TSTMS.
IN THE WAKE OF THE STORM SYSTEM THIS EVENING...FORECAST WAS
ESSENTIALLY UNCHANGED. DRY CONDITIONS...COOL MORNINGS...AND
PLEASANT AFTERNOONS ON TAP FROM SUN-TUE. HAVE CHC POPS ACROSS THE
WED-FRI TIME FRAME AS WEAK DISTURBANCES ALOFT MOVE WEST TO EAST
ACROSS THE AREA IN A ZONAL FLOW PATTERN. ATMOSPHERE WILL
DESTABILIZE BY WED AFT...SO TSTMS A POSSIBILITY MID-LATE WEEK.
33
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 46 69 39 63 40 / 90 0 0 0 0
HOUSTON (IAH) 52 72 41 63 41 / 100 0 0 0 0
GALVESTON (GLS) 58 72 48 62 50 / 100 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 3 AM CST SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...33Hazardous weather outlook, Feb 16, 4:59 AM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 459 AM CST SAT FEB 16 2008 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238- 171100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 459 AM CST SAT FEB 16 2008 ...SIGNIFICANT THREAT FOR SEVERE WEATHER ACROSS ALL OF SOUTHEAST TEXAS LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. STRONG SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL SUPPORT THE DEVELOPMENT OF SUPERCELLS AND ISOLATED TORNADOES DURING THE LATE AFTERNOON THROUGH SATURDAY EVENING. IN ADDITION TO TORNADOES...FREQUENT LIGHTNING... LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE. A SQUALL LINE WILL DEVELOP OVER CENTRAL TEXAS DURING THE AFTERNOON... AND MOVE EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. DISCREET SUPERCELLS AHEAD OF THE MAIN SQUALL LINE COULD PRODUCE TORNADOES LATE THIS AFTERNOON AND EVENING. STORMS EMBEDDED IN THE SQUALL LINE WILL LIKELY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. THROUGH TONIGHT...WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED TOTALS BETWEEN 3 AND 4 INCHES ALSO POSSIBLE. THE STORMS WILL BE MOVING AT A QUICK PACE SO HEAVY RAIN WILL PRODUCE ONLY LOCALIZED FLOODING OF LOW LYING AREA AND OTHER POORLY DRAINED AREAS. AT THIS TIME...IT APPEARS THAT THE SEVERE WEATHER THREAT WILL BEGIN BETWEEN 2 AND 5 PM WEST OF A VICTORIA TO MADISONVILLE LINE. THE HAZARDOUS WEATHER WILL SPREAD EAST AND AFFECT THE HOUSTON METROPOLITAN AREA BETWEEN 5 AND 8 PM AND AREAS ALONG THE COAST BETWEEN 8 AND 11 PM. THE THREAT FOR SEVERE WEATHER WITH THIS EVENT WILL BE GREATER THAN THE AREA HAS SEEN DURING RECENT EVENTS. RESIDENTS OF SOUTHEAST TEXAS ARE ENCOURAGED TO STAY ABREAST OF THE RAPIDLY CHANGING WEATHER CONDITIONS ON SATURDAY. IF OUTDOORS...KEEP AN EYE ON THE SKY. MONITOR NOAA WEATHER RADIO...NEWS MEDIA... INTERNET...AND OTHER WEATHER INFORMATION SOURCES. BE PREPARED TO ACT QUICKLY IF SEVERE TORNADOES OR SEVERE THUNDERSTORMS THREATEN YOUR AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION ARE LIKELY LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Feb 16, 6:08 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
608 PM CST SAT FEB 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 NE CROCKETT 31.33N 95.44W
02/16/2008 E0.75 INCH HOUSTON TX EMERGENCY MNGR
0536 PM HAIL CROCKETT 31.32N 95.46W
02/16/2008 E1.00 INCH HOUSTON TX EMERGENCY MNGR
&&
BLOODThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 6:21 PM CST | Tornado Warning | HGX | Polk, San Jacinto, Trinity, Walker | 39 min |
| Feb 16, 6:44 PM CST | Tornado Warning | HGX | Polk, San Jacinto, Trinity, Walker | 46 min |
| Feb 16, 6:59 PM CST | Severe Thunderstorm Warning | HGX | San Jacinto, Trinity | 22 min |
| Feb 16, 8:19 PM CST | Special Marine Warning | HGX | 116 min | |
| Feb 16, 8:29 PM CST | Special Marine Warning | HGX | 2 hr | |
| Feb 16, 9:01 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 59 min |
| Feb 16, 10:00 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Galveston | 30 min |
| Feb 16, 10:24 PM CST | Special Marine Warning | HGX | 2 hr | |
| Feb 16, 11:54 PM CST | River Flood Warning | HGX | Madison, Walker | 32 hr |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.